In search of diarrhea relief plus BP control

A 32-year-old man with type 2 diabetes, hypertension, and gastroesophageal reflux disease reports yellow diarrhea on a daily basis. He recently had his gallbladder removed. An earlier trial of lisinopril (by a previous clinician) reduced the diarrhea but did not control his BP. Since switching to irbesartan/ ydrochlorothiazide (Avalide), the patient reports nausea and increased diarrhea, which interfere with his activities of daily living. He has tried amitriptyline (Elavil), dicyclomine (Bentyl), and several other medications to no avail. What do you suggest?
—Tony Kubas, FNP, Louisville, Ky.

Diarrhea can be caused by a number of pathologic conditions. The first order of business is to determine the cause and treat appropriately. From the information provided, it is unclear whether this patient's symptoms predated his cholecystectomy or if the diarrhea occurred postoperatively. If it was not present preoperatively, his current condition is most likely postcholecystectomy diarrhea. Following cholecystectomy, excess intestinal bile can act as a laxative, resulting in diarrhea. This condition generally responds well to bile-acid binders, such as cholestyramine. Clostridium difficile should always be considered as a cause of postoperative diarrhea.

If the diarrhea was present prior to the cholecystectomy, additional causes should be entertained. Celiac disease and microscopic colitis are commonly seen in conjunction with diabetes. Begin by drawing a serum celiac panel. Next, a colonoscopy should be carried out, and random biopsies should be obtained to test for celiac disease and microscopic colitis, respectively. Although unlikely in a 32-year-old, colon cancer can present as diarrhea. The colonoscopy will evaluate for this. If alarming symptoms, such as anemia, bloody diarrhea, fevers, chills, night sweats, or weight loss, are present, colonoscopy should be undertaken to assess for neoplasm or inflammatory bowel disease. Stool studies for ova and parasites, culture and sensitivity, and C. difficile should also be considered.

Nausea, vomiting, and diarrhea are side effects of Avalide. Consider stopping this medication for a while to see if the diarrhea subsides. Elavil and dicyclomine are anticholinergics that are often used to manage irritable bowel syndrome. If unsuccessful, switch to an alternate anticholinergic, such as hyoscyamine, methscopolamine (Pamine), glycopyrrolate (Robinul), or propantheline (Pro-Banthine). Loperamide (Imodium) is also helpful.
—Bruce D. Askey, MSN, CRNP (103-3)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters